Can olanzapine be implicated in causing serotonin syndrome?

Psychiatry Clin Neurosci. 2002 Oct;56(5):533-5. doi: 10.1046/j.1440-1819.2002.01050.x.

Abstract

The present paper describes a case of serotonin syndrome (SS), which developed in a patient with bipolar affective disorder after the addition of olanzapine to her regimen of lithium and citalopram. This appears to be the first report that implicates olanzapine with SS. Clinicians should be aware of the risk of SS when adding atypical antipsychotics, such as olanzapine, to serotonergic agents.

Publication types

  • Case Reports

MeSH terms

  • Antipsychotic Agents / therapeutic use
  • Benzodiazepines
  • Bipolar Disorder / drug therapy*
  • Citalopram / therapeutic use
  • Female
  • Humans
  • Lithium Chloride / therapeutic use
  • Middle Aged
  • Olanzapine
  • Pirenzepine / adverse effects*
  • Pirenzepine / analogs & derivatives*
  • Pirenzepine / therapeutic use
  • Risk Factors
  • Selective Serotonin Reuptake Inhibitors / adverse effects*
  • Selective Serotonin Reuptake Inhibitors / therapeutic use
  • Serotonin Syndrome / chemically induced*

Substances

  • Antipsychotic Agents
  • Serotonin Uptake Inhibitors
  • Citalopram
  • Benzodiazepines
  • Pirenzepine
  • Lithium Chloride
  • Olanzapine